Transient Diabetes Insipidus Following Cardiopulmonary Bypass

J Coll Physicians Surg Pak. 2015 Apr;25 Suppl 1:S10-1.

Abstract

Diabetes insipidus (DI) results from inadequate output of Antidiuretic Hormone (ADH) from the pituitary gland (central DI) or the inability of the kidney tubules to respond to ADH (nephrogenic DI). ADH is an octapeptide produced in the supraoptic and paraventricular nuclei of the hypothalamus and stored in the posterior lobe of the pituitary gland. Cardiopulmonary Bypass (CPB) has been shown to cause a six-fold increased circulating ADH levels 12 hours after surgery. However, in some cases, ADH release may be transiently suppressed due to cardioplegia (cardiac standstill) or CPB leading to DI. We present the postoperative course of a 60-year-old man who developed transient DI after CPB. He was successfully treated by applying nasal desmopressin therapy. Relevant biochemical parameters should be monitored closely in patients who produce excessive urine after open heart surgery.

Publication types

  • Case Reports

MeSH terms

  • Antidiuretic Agents / therapeutic use
  • Cardiopulmonary Bypass / adverse effects*
  • Coronary Artery Bypass / adverse effects*
  • Deamino Arginine Vasopressin / therapeutic use
  • Diabetes Insipidus / diagnosis
  • Diabetes Insipidus / drug therapy
  • Diabetes Insipidus / etiology*
  • Humans
  • Male
  • Middle Aged
  • Polyuria / diagnosis
  • Polyuria / etiology
  • Postoperative Complications / diagnosis*
  • Postoperative Complications / drug therapy
  • Time Factors
  • Treatment Outcome

Substances

  • Antidiuretic Agents
  • Deamino Arginine Vasopressin